Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 47, NWS Wilmington, NC

July 25, 2018Georgetown County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 25, 2018, 2:58 PM EDT for Georgetown County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2018, 2:58 PM EDT (18:58 UTC)
Expired
Jul 25, 2018, 3:30 PM EDT
In force
32 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Georgetown County, SC

The radar

The Wilmington radar (KLTX), 123 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 861 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
861 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WUUS52 KILM 251858
SVRILM
SCC043-251930-
/O.NEW.KILM.SV.W.0047.180725T1858Z-180725T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
258 PM EDT WED JUL 25 2018

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Southwestern Georgetown County in northeastern South Carolina...

* Until 330 PM EDT.

* At 258 PM EDT, a severe thunderstorm was located near Sampit, or 10
  miles west of Georgetown, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines.

* Locations impacted include...
  Georgetown, Sampit and Graves. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3331 7956 3345 7941 3336 7927 3323 7948
      3325 7948 3324 7949 3325 7949
TIME...MOT...LOC 1858Z 221DEG 9KT 3331 7947 

HAIL...1.00IN
WIND...60MPH
 
$$

SHK
1 follow-up statement
889 
WWUS52 KILM 251929
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
329 PM EDT WED JUL 25 2018

SCC043-251939-
/O.EXP.KILM.SV.W.0047.000000T0000Z-180725T1930Z/
Georgetown SC-
329 PM EDT WED JUL 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GEORGETOWN COUNTY
WILL EXPIRE AT 330 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3331 7956 3345 7941 3336 7927 3323 7948
      3325 7948 3324 7949 3325 7949
TIME...MOT...LOC 1929Z 221DEG 9KT 3336 7942 

$$

SHK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:36 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 25, 1:36 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
136 PM EDT Wed Jul 25 2018

.SYNOPSIS...
A deep plume of tropical moisture will slowly lift away from the
area beginning this evening. Expect showers and thunderstorms
across the area, most numerous and heaviest along the immediate
coast and north and east of Cape Fear. By Friday and continuing
thru the upcoming weekend into early next week, the tropical
connection will get cut-off but the area will still remain
favorable for convection to occur. It will however be a
transition to a "normal" type pattern for this time of the year
with scattered afternoon and evening activity and less area-wide
rainfall.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1015 AM Wednesday...the upper-level low that has plagued
the area for the past week is an open wave and the trough axis
will shift off the coast by this evening. The 12 UTC NAM shows
the slug of the 2.25"+ precipitable waters being shunt off the
coast but continue normal summer time moisture over the forecast
area remains.

The latest HRRR shows convection developing along the coast in
the next several hours but with the exiting shortwave
uncertainty of this morning convection developing is low.

In the longer range of this afternoon scattered convection is
forecast to develop with the heating of the day. The morning
model soundings are showing a continue unstable atmosphere with
surface based CAPES reaching 2500 J/Kg if max temperatures are
achieved.

With the ground saturated along the coast and the heavy rain
overnight in southeast North Carolina, will continue with the
Flash Flood Watch through midnight tonight.

On a side note, the ILM ASOS has now surpassed 51 inches of
rainfall for the year so far. Normally this amount is not
reached until during November!!!

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 300 AM Wednesday...The upper low that sat across Georgia
and the southern Appalachians for the past several days will
open into a progressive shortwave which should move off the
Carolina coast before daybreak Thursday morning. This newly
deamplified upper level pattern should yield a lower potential
for heavy rainfall as the low and mid level winds turn more
westerly and precipitable water values fall below 2.0 inches.

Bermuda High Pressure well offshore will maintain a typically
warm and humid summertime airmass across the area Thursday
through Friday. A surface trough across the west central
Carolinas should weaken with time. Scattered showers and
thunderstorms are still expected to develop both Thursday and
Friday, focused mainly along the seabreeze, the Sandhills-Coastal
Plain differential heating boundary, and any resultant outflow
boundaries from prior convection. Steering flow SW at 10-15 mph
but only modest shear should favor single cells and weakly
organized multicells.

With more sunshine expected to develop, highs both days should
reach or exceed 90 degrees inland, with upper 80s near the
coast. Overnight lows in the lower to mid 70s. Models are
tightly clustered and a consensus MOS approach appears to yield
good temperatures.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 300 PM Tuesday...Models showing fairly good agreement
on Friday in broad cyclonic flow around upper low north of the
Great Lakes. Locally this will mean westerly flow aloft, a
nearly pinned sea breeze, and a piedmont trough. The latter two
elements will be the foci of thunderstorm initiation (though
guidance favoring the sea breeze likely due to higher moisture
content). On Saturday a front drops down into the piedmont
trough position. Both surface boundaries will continue to yield
POPs while mid level dry air in the zonal flow keeps coverage
seasonably scattered. Energy moving into the western part of the
upper trough should back mid level flow locally on Sunday,
possibly lessening the convection-inhibiting dry mid level air.
This trend continues Monday into Tuesday and so rain chances may
continue on the rise even as the front itself will be washing
out. This will not however lead to a setup similar to the recent
setup with heavy, widespread rainfall. Rather, our normal
distribution of mainly diurnal warm season thunderstorms early
in the period will become more widespread. Temperatures will be
close to their seasonable norms by day and may trend higher
overnight as cloud cover becomes more prevalent.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 18Z...Thunderstorms continue to develop along a convergence
line along the coast, and farther inland associated with an
mid-level trough. IFR visibilities are possible in the heavy
downpours with MVFR ceilings in the thunderstorms. The
thunderstorms are expected to decrease in coverage after
sunset.

Possible MVFR visibility issues after 08 utc with the
development of BR. VFR is expected to return after 13 UTC.

Extended Outlook...Occasional MVFR to IFR due to scattered
SHRA/TSRA each day Friday through Monday.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 1015 AM Wednesday...Seas are currently running 4 to 6 feet
as a a wave of showers and thunderstorms shifts offshore and to
the north. South to southeast winds of 10 to 15 knots near the
beaches to 15 to 20 knots at Frying Pan Shoals. There will be a
slow decrease in the winds and seas through the tonight. The
Small Craft Advisory will continue and expect it to be
transitioned to SCEC conditions for portions of the area waters
late tonight.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... As
of 300 AM Wednesday...Much more benign weather conditions are
expected to develop late this week after the rough conditions of
the past few days. A surface trough over the west- central
Carolinas will weaken with time, while offshore Bermuda High
Pressure remains in place. This should produce a southwesterly
wind 10 to 15 knots with typical diurnal/seabreeze variations.
Although there won't be any significant weather systems aloft to
contend with, typical summertime heat and humidity should yield
scattered showers and thunderstorms Thursday through Friday
night. Dominant waves should remain from the south with 6-7
second periods.

LONG TERM /SATURDAY THROUGH SUNDAY/...
As of 300 PM Tuesday...The unusual pattern currently in place
will transition to one more typical of July during the long
term. Specifically the anomalous trough to our west will lift
leaving behind westerly flow aloft around an upper low near the
Great Lakes. A piedmont trough will develop and remain nearly
stationary even as a cold front eventually takes the place of
the trough. Over the marine environment this means a
southwesterly flow and 2-4 ft seas comprised of both swell
energy and a wind chop.

&&

.CLIMATE...
As of 300 AM Wednesday...Recent heavy rainfall in Wilmington is
maintaining 2018 as the wettest year in recorded history. Here is a
list of the Wilmington's rainiest years (Jan 1 through Jul 24)
since 1871...

Rank   Year    Rainfall Total through July 24
  1    2018      51.36"
  2    1886      46.02"
  3    1966      44.13"
  4    1995      41.06"
  5    1973      40.11"

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 9 PM EDT this evening for SCZ054-
     056.
     High Rip Current Risk until 9 PM EDT this evening for SCZ054-
     056.
NC...Flash Flood Watch until midnight EDT tonight for NCZ105>110.
     Beach Hazards Statement until 9 PM EDT this evening for NCZ106-
     108.
     High Rip Current Risk until 9 PM EDT this evening for NCZ106-
     108-110.
MARINE...Small Craft Advisory until midnight EDT tonight for AMZ254-256.
     Small Craft Advisory until 9 AM EDT Thursday for AMZ250-252.

&&

NEAR TERM...DRH
SHORT TERM...TRA
LONG TERM...MBB
AVIATION...DRH
CLIMATE...TRA
Hazardous weather outlook, Jul 25, 5:06 AM EDT, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
506 AM EDT Wed Jul 25 2018

NCZ087-096-099-SCZ017-023-024-032-033-039-055-058-059-260915-
Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
506 AM EDT Wed Jul 25 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Showers and thunderstorms could produce heavy rain, leading to minor
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

SCZ054-056-260915-
Coastal Horry-Coastal Georgetown-
506 AM EDT Wed Jul 25 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   High Rip Current Risk.

Showers and thunderstorms could produce heavy rain, leading to minor
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

AMZ250-252-260915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
506 AM EDT Wed Jul 25 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM EDT THURSDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Thunderstorms could produce strong wind gusts of 35 to 40 knots and
possibly waterspouts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

AMZ254-256-260915-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
506 AM EDT Wed Jul 25 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Thunderstorms could produce strong wind gusts of 35 to 40 knots and
possibly waterspouts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ110-260915-
Coastal Brunswick-
506 AM EDT Wed Jul 25 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ105-107-109-260915-
Inland Pender-Inland New Hanover-Inland Brunswick-
506 AM EDT Wed Jul 25 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ106-108-260915-
Coastal Pender-Coastal New Hanover-
506 AM EDT Wed Jul 25 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Beach Hazards Statement.
   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

9

In the hours before

Special weather statement, Jul 25, 1:46 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Wilmington NC
146 PM EDT WED JUL 25 2018

SCZ055-056-251815-
Coastal Georgetown SC-Inland Georgetown SC-
146 PM EDT WED JUL 25 2018

...SPECIAL WEATHER STATEMENT...

At 146 PM EDT, Doppler radar was tracking a strong thunderstorm over
Graves, or near Georgetown, moving northeast at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Georgetown, DeBordieu Colony, Jackson, Plantersville, Graves,
Oatland, Litchfield Beach and Georgetown Memorial Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3342 7948 3363 7915 3351 7905 3349 7908
      3344 7912 3339 7915 3335 7915 3327 7937
TIME...MOT...LOC 1746Z 237DEG 11KT 3339 7935

SHK
Special weather statement, Jul 25, 2:38 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Wilmington NC
238 PM EDT WED JUL 25 2018

SCZ055-056-251945-
Coastal Georgetown SC-Inland Georgetown SC-
238 PM EDT WED JUL 25 2018

...SPECIAL WEATHER STATEMENT FOR SOUTHERN GEORGETOWN COUNTY UNTIL 345
PM EDT...

At 238 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sampit, or 10 miles southwest of Georgetown, moving northeast at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Georgetown, DeBordieu Colony, Pawleys Island, Jackson, Sampit, North
Santee, Graves, Litchfield Beach and Georgetown Memorial Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3321 7944 3322 7946 3324 7946 3324 7948
      3325 7948 3324 7949 3324 7952 3334 7957
      3359 7912 3350 7906 3346 7910 3339 7915
      3323 7918 3319 7941
TIME...MOT...LOC 1838Z 243DEG 22KT 3330 7945

SHK
Special weather statement, Jul 25, 2:43 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Wilmington NC
243 PM EDT WED JUL 25 2018

SCZ024-033-059-251945-
Marion SC-Northern Horry SC-Dillon SC-
243 PM EDT WED JUL 25 2018

...SPECIAL WEATHER STATEMENT...

At 242 PM EDT, Doppler radar was tracking a strong thunderstorm over
Marion, moving east at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Marion, Mullins, Fork, Zion, Smithboro, Gapway, Rains, Green Sea,
Nichols and Carolinas Hospital System - Marion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3424 7900 3410 7896 3406 7941 3424 7946
      3434 7912
TIME...MOT...LOC 1842Z 256DEG 16KT 3417 7936

SHK

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:11 PM EDTAreal Flood AdvisoryILMDarlington, Florence2 hr
Jul 25, 1:46 PM EDTSpecial Weather StatementILMGeorgetown29 min
Jul 25, 2:38 PM EDTSpecial Weather StatementILMGeorgetown67 min
Jul 25, 2:43 PM EDTSpecial Weather StatementILMMarion62 min
Jul 25, 3:38 PM EDTAreal Flood AdvisoryILMGeorgetown67 min
Jul 25, 3:52 PM EDTSpecial Weather StatementILMGeorgetown23 min
Jul 25, 4:34 PM EDTSpecial Weather StatementILMFlorence56 min
Jul 25, 4:54 PM EDTSpecial Weather StatementILMDarlington66 min
Jul 25, 5:39 PM EDTSpecial Weather StatementILMWilliamsburg66 min
Jul 25, 7:34 PM EDTRip Current StatementILMGeorgetown, Horry24 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.